Exposure to Epilepsy Drugs Tied to School Performance
Teenagers whose mothers were on polytherapy in pregnancy are at highest risk
FRIDAY, Nov. 5 (HealthDay News) -- Multiple antiepileptic drugs (AEDs) used by pregnant women to control seizures may adversely affect school performance in their children during their teen years, according to research published online Nov. 3 in Epilepsia.
Lisa Forsberg, M.D., of the Karolinska Institutet in Stockholm, Sweden, and colleagues assembled data on Swedish women with epilepsy who gave birth between 1973 and 1986 as well as on their use of AEDs during pregnancy. The researchers identified 1,235 children born to the women, and compared their school performance records to the general population of children born in Sweden during the period. In school records, the notation "not receiving a final grade" was usually interpreted as attendance at a special school for mentally retarded children.
Of the 1,235 children, the researchers found that 641 were prenatally exposed to AEDs in monotherapy, 429 in polytherapy, and 165 to no known AED treatments. The analysis revealed that children exposed to polytherapy had three times the risk (odds ratio, 2.99) of not receiving a final grade, while those exposed to a single AED, such as carbamazepine or phenytoin, did not have a significantly increased risk (OR, 1.19). Children born to mothers with epilepsy also had a lower likelihood of receiving a "pass with excellence."
"Exposure to several AEDs in utero may have negative effects on neurodevelopment, and polytherapy should, if possible, be avoided in pregnant women," the authors write.